Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 144, NWS Bismarck, ND

August 11, 2002Emmons County, Logan County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 11, 2002, 4:02 PM CDT for Emmons County, Logan County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2002, 4:02 PM CDT (21:02 UTC)
Expired
Aug 11, 2002, 5:00 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Emmons County, ND, Logan County, ND

The radar

The Bismarck radar (KBIS), 92 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 4:25 PM CDTHail 0.88Napoleon, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 1:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 423 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-368 J/kg
Mixed-layer LCL
1960 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
423 m²/s²
0-3 km storm-relative helicity
466 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WUUS53 KBIS 112102
SVRBIS
NDC029-047-112200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
359 PM CDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 500 PM CDT

* AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTH OF NAPOLEON TO 27
  MILES SOUTHWEST OF KINTYRE...OR FROM 45 MILES EAST OF BISMARCK
  TO 40 MILES SOUTHEAST OF BISMARCK...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  KINTYRE...NAPOLEON AT 420 PM CDT
  BURNSTAD...GACKLE AT 450 PM CDT

IF YOU ARE IN THE WARNED AREA...GO INSIDE A STURDY SHELTER AWAY FROM 
WINDOWS. SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY 
HEAVY RAIN.

LAT...LON 4662 9986 4630 10024 4631 9907 4663 9906

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:30 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 11, 2:30 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT SUN AUG 11 2002

CONCERNS ARE NORTHWARD EXTENT OF SEVERE CONVECTION DEVELOPING OVER
SOUTH CENTRAL NORTH DAKOTA EARLY THIS AFTERNOON AND WINDS BEHIND COLD
FRONT.

STRONG MID LEVEL SHORT WAVE MAKING ITS WAY TOWARDS CWA AND FORECAST TO
MOVE TO THE EAST AND STRENGTHEN. AT SURFACE PREFRONTAL TROUGH NOW
THORUGH BISMARCK WITH COLD FRONT WEST OF KMOT...KN60 TO KD06 IN SOUTH
DAKOTA. CONVECTION FIRING RAPIDLY BETWEEN TROUGH AND COLDFRONT. SEVERE
CONVECTION WILL MOVE EAST BUT CLOUD COVER NORTH OF KN60 TO KDVL LINE
WILL LIMIT AVAILABLE ENERGY FOR SEVERE CONVECTION. TO THE SOUTH 60+ TDS
PULLED NORTH AS LOW PRESSURE DEEPENS OVER WESTERN SOUTH DAKOTA. CAPES
OF 2000 J/KG FROM 18Z GOES SOUNDERS OVER SOUTHEAST NORTH DAKOTA. WILL
LIKELY BE ABLE TO CUT KBIS ZONE GROUP OUT OF SEVERE THREAT BEFORE ZONE
DEADLINES. SOUTHEAST ZONES WILL CONTINUE UNDER THREAT.

REST OF AFD POSPONED DUE TO DEVELOPING CONVECTION.

.BIS...NONE.
HW

In the hours before

Local storm report, Aug 11, 3:45 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

345 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0344 PM    5 NE MEDINA               ND   1 INCH HAIL

08/11/02   STUTSMAN                       REPORTED BY MEDIA.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:02 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux58 min
Aug 11, 3:41 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman64 min
Aug 11, 3:53 PM CDTTornado WarningBISStutsman52 min
Aug 11, 4:50 PM CDTSevere Thunderstorm WarningBISStutsman55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.